Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 39, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Sep 5, 2002, 2:06 PM MDT for Fremont County, Wyoming. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 5, 2002, 2:06 PM MDT (20:06 UTC)
- Expired
- Sep 5, 2002, 3:00 PM MDT
- In force
- 54 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 2:23 PM MDT | Thunderstorm Wind 50 M | (Riw)Riverton Rgnl A, WY | |
| Sep 5, 3:05 PM MDT | Thunderstorm Wind 52 E | Shoshoni, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3103 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
616
WUUS55 KRIW 052006
SVRRIW
WYC013-052100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
206 PM MDT THU SEP 5 2002
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FREMONT COUNTY IN CENTRAL WYOMING
* UNTIL 300 PM MDT
* AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF HUDSON...OR ABOUT 7 MILES NORTH
OF LANDER...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
6 MILES NORTH OF HUDSON AROUND 205 PM MDT
NEAR ARAPAHOE AROUND 210 PM MDT
NEAR RIVERTON AROUND 215 PM MDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.
$$
LAT...LON 4318 10921 4262 10846 4294 10795 4320 10813
4334 10869
SKRBAC
WCJIN-WYNWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:35 PM MDT, 31 minutes earlier.
Area forecast discussion, Sep 5, 1:35 PM MDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 135 PM MDT THU SEP 5 2002 FORECAST STILL ON TRACK AS MOISTURE FROM THE REMNANTS OF HURRICANE HERNAN ARE BEING DRAWN NORTHWARD THROUGH SOUTHERN CALIFORNIA AND AS FAR NORTH AS EXTREME SOUTHERN UTAH. AT LEAST THATS THE EXTENT OF THE DEEP LAYERED MOISTURE. THE LEADING EDGE OF THE MID AND UPPER LEVEL MOISTURE IS ALREADY SPREADING INTO SOUTHWESTERN WYOMING. GOES PW SOUNDER SHOWS 1.5 INCH PLUME HAS MOVED NORTHWARD INTO SOUTHERN NEVADA ALREADY WHICH IS ABOUT A HALF INCH MORE THAN THE MODELS WERE FORECASTING. PLUME SEEMS TO BE AIMED RIGHT AT US AND SEE NO REASON TO CHANGE THE FORECAST MUCH. IT APPEARS A WEAK DISTURBANCE OVER SOUTHERN NEVADA OR SOUTHWEST UTAH WILL LIFT NORTH ACROSS OUR WESTERN ZONES OVERNIGHT KEEPING THE THREAT OF STORMS. IDEA OF SCATTERED FOR OUR WESTERN ZONES STILL LOOKS GOOD WITH WIND RIVER BASIN ON EDGE OF THIS SYSTEM. PLUME BECOMES BETTER ENTRENCHED OVER THE WEST ON FRIDAY WITH FIRST OF SPEED MAXES ROTATING ACROSS THE AREA. PLUME GRADUALLY SHIFTS EASTWARD FRIDAY NIGHT AND SATURDAY WITH WIDESPREAD RAIN DEVELOPING ACROSS CENTRAL WYOMING. FRONTAL BOUNDARY SAGGING SOUTH OUT OF MONTANA SHOULD ALSO BE A FOCUS FOR POTENTIALLY HEAVY RAIN SATURDAY AND SUNDAY. GENERALLY FOLLOWED THE AVN AGAIN TODAY WITH WHAT I BELIEVE IS A BETTER DEPICTION OF BOTH THE CURRENT AND FUTURE MOISTURE PLUME. IN ADDITION TO THE PLUME...A SERIES OF SPEED MAXES SHOULD PROVIDE PERIODS OF ENHANCED RIGHT ENTRANCE REGION DYNAMICS DURING THIS ENTIRE EPISODE. IT APPEARS THIS PLUME WILL CAMP OUT OVER OUR AREA THROUGH AT LEAST SUNDAY BEFORE UPPER LOW LIFTS NORTHEAST ACROSS OUR AREA ON MONDAY. ONE DAY OF POTENTIALLY MORE SERIOUS CONVECTION POSSIBLE AS UPPER LOW PASSES BY...FOLLOWED BY GRADUAL CLEARING MONDAY NIGHT OR TUESDAY. MID CREW ADDED IN SOME WRAPAROUND PRECIPITATION FOR TUESDAY MORNING BUT BASED ON CURRENT AVN TIMING THIS MAY BE GONE BY THEN. WILL NOT FLIP FLOP BUT LET MID CREW EXAMINE THIS ONE MORE TIME. AM STILL COUNTING ON SHORTWAVE RIDGING WEDNESDAY AND THURSDAY FOR SLOW WARMUP AND DRY CONDITIONS. A SPECIAL WEATHER STATEMENT WILL BE ISSUED WITH THE AFTERNOON PACKAGE CONCERNING THE DRASTIC CHANGE TO WETTER AND COOLER WEATHER. .RIW...NONE. SKRBAC
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:51 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs | 39 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.